Pumped up.

Sometimes I feel like I should start another blog call Diabetes Mysteries, because there’s so many subtleties and nuances to this disease. Diabetes is picky little diva, isn’t it? The latest mystery on my mind is pump infusion changes, and the obnoxious high blood sugars I’ve been having with them.

I love most everything about having a pump. It’s given me greater flexibility with sports and my general lifestyle, and of course it’s king in terms of convenience. But pumps, being machines, aren’t perfect, and diabetes being….well diabetes….certainly isn’t perfect and lately I’ve had some trouble when I switch out my pump pod. Namely, I see my blood sugar soar for the first few hours after I change my infusion site.

I’ve read about other folks dealing with this many times before, and I’ve heard dozens of my customers (endocrinologist, nurses, CDEs) also complain about this issue. My own CDE recommended I bolus one unit before changing my pump, to give myself a little insulin on board that’s already at work so there’ s some coverage while the new pump starts infusing.

But that’s what is so weird about the problem: when you insert a new pump,¬†you’re technically¬†getting insulin right away. So why do the highs occur in so many people? It’s almost as if your body has to get used a new batch of insulin over the course of a few hours before it starts working properly. Someone once told me that it takes a little time for the insulin to be absorbed in a new infusion site and actually get to work.

Whatever the reason, it’s annoying to deal with the prolonged high, and often results in me “rage bolusing” until I crash out with a low. Although I try not to change my pump near bedtime (this is unsafe because if you get a faulty infusion site, there’s a danger of going extremely high while you’re sleeping and not being aware of it. I’ve actually talked to more than a few pump users who hit DKA this way. When I do have to change my pump at bedtime, I keep the CGM super close by), but sometimes a situation calls for it (e.g. super long work day and not getting home until 10pm), and I’m stuck with a buzzing DexCom for the first few hours of sleep, plus the anxiety of wondering if I do have a faulty cannula.

Has anyone every successfully combatted the pump-change highs? Would love to know any tips!

Did you enjoy this post? Why not leave a comment below and continue the conversation, or subscribe to my feed and get articles like this delivered automatically to your feed reader.

Comments

(This is not medical advice, it’s just what we do…)

We used to give a bolus with the old pod (since we knew that was working), then we tried giving a bolus with the new pod to get things flowing. We’ve even tried different times of the day. We normally change out pods at about 4:30 pm because we are almost always at home at that time. I give a 50% increased temp basal until 8:00 pm. That works for us most times.

For us, if we don’t do the increased basal, her BG is just fine at dinner, but then it’s high at bedtime. Go figure!

I try and change my pod right after dinner. That way I have a couple hours before bed to see how my BG is doing. Also, instead of bolusing with the old pump I also bolus with the new pod. The extra insulin with the new pod seems to help setup the “pathway” although I have no scientific proof that’s what going on. I usually bolus .75 units right after changing and that seems to be the right amount for me.

Leighann -and John, thank you SO much for the feedback. I think I’m going to try a combo of the two – I’m going to bolus right before I change the pod, bolus .75 after changing, and raise my basals a bit and see if that gets me anywhere. Today’s post was inspired by last night’s pump change – I went from 79 to 256 in just a few short hours. Ug. Thank you both for the advice!!

Lexie, what I’ve heard from others is to put in the new site a few hours BEFORE you actually switch over… is that possible for you? That way the pod can basically get “wet” prior to your using it.

~Jamie

Jamie – now THAT is interesting and I bet would work well. When I occasionally switch back to Lantus for a day, I give it about two hours “lead time” and the overlap seems to prevent highs – same idea. But, unfortunately, you can’t do that withe the OmniPod. Once you shut off a pod, it’s donezo. But this is something to think about…

Can you put in a new pod before starting it with your meter/remote? Let it sit for a few hours before switching over, so that the body gets used to it? My guess is the body tries to reject the site for a while and that’s why it fails for a while?

We are still pretty new to Omnipod. Our ten year old daughter has been getting consistently high after pod changes. We’ve been trying +30% for a few hours but not much help. I think we’ll try the pre change bolus on the old pod and the increase temp basal on the new pod and see where we get.

I don’t know if it’s possible to do this with an Omnipod, but I use the Quikset infusion sets with my Minimed, and I’ve found that leaving the old cannula in for a few hours after I’ve put the new one in helps.

That was quite a run-on sentence.

Wow – I check in on your blog every few weeks and am amazed how closely some of the things I am going through pop up on your blog. This has been happening to me for the few months with my Ominpod and it is incredibly frustrating. Last night my CGM woke me up at 280. Bleh – and then I can’t get back to sleep until I am assured that I’m trending downward. I’m a little scared at the thought of doing a proactive bolus. I like the idea of turning up the basal though. Let us know if you find something that works.

Leave a comment